We present a case of a young man who developed sudden deterioration in his physical and mental state whilst being treated as an inpatient for substance-induced psychosis. This deterioration was manifested by sudden disorientation, change in behaviour and visual hallucinations. It was only after excluding other potential causes that this presentation was attributed to the regular administration of procyclidine that was being used to counteract the extrapyramidal side effects from antipsychotics. The patient showed a dramatic improvement on stopping procyclidine. This case highlights the importance of awareness of rare adverse drug reactions and the resultant distressing effect for the patient himself.
- drugs: psychiatry
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors AB, EM and CD have been directly involved in the patient’s care and care plan. AB, EM and CD have been involved in: Conception and design, acquisition of data or analysis and interpretation of dataDrafting the article and editing it as necessary. Approved the final versionAgreed to be accountable for the article and to ensure that all questions regarding the accuracy or integrity of the article are investigated and resolved.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.